“GPs should think more carefully about prescribing cholesterol-busting drugs,” reported BBC News, adding that some statin drugs raised the risk of adverse effects such as liver and kidney problems.
The research used medical records on over 2 million patients to assess side effects of cholesterol-lowering statin drugs. Clinical trials to approve a drug tend to look at side effects in a selected population over a relatively short time. This study monitored patients in general practice over a longer period of time, which allows rarer side effects to be revealed.
The study confirmed some side effects that are already known, such as an increased risk of muscle weakness, cataracts, acute kidney failure, and moderate or severe liver dysfunction. However, these problems were still estimated to be quite rare, with cataracts affecting less than 3% of statin users and other side effects less than 1%. A greater number of patients benefited from taking statins to lower cholesterol, which in turn prevented heart attacks. This study provides invaluable numerical data for clinicians that will help them weigh up the risks and benefits of these drugs for each patient.
Where did the story come from?
The study was carried out by researchers from Nottingham University, who received no external funding. The study was published in the peer-reviewed British Medical Journal.
The research was covered appropriately by national newspapers, which all included a pertinent quote from the British Heart Foundation: “A small number experience side-effects but the benefits far outweigh the risks.” However, some stories do not make it explicit that the overall risk of side effects remains quite small among statin users.
What kind of research was this?
Statins are cholesterol-lowering drugs that are prescribed to reduce the risk of heart disease among high-risk patients. The researchers say that statins are among the most widely prescribed medicines and that their use is likely to increase.
This was a prospective cohort study that investigated side effects of statins. Clinical trials of drugs tend to assess side effects of drugs over the short term, typically about five years. This type of study is appropriate for looking at potential long-term side effects in a large, unselected population.
What did the research involve?
The researchers used data from the general practice research database for England and Wales, which contains anonymous patient information on prescriptions and medical history contributed by GPs.
The researchers selected a cohort of patients (both users and non-users of statins) aged 30 to 84 years that were registered at GP practices between January 2002 and June 2008. Patients entered the cohort either 12 months after they had first registered with the GP or when they were prescribed statins for the first time.
Statin use was classified by the type of statin first prescribed and the starting dose. In total, approximately 2 million patients’ medical records were analysed from across 368 GP practices.
The researchers looked for moderate or serious myopathy (muscle weakness or pain) and defined this in the study as a diagnosis of myopathy or rhabdomyolysis (a type of muscle breakdown). In the event of diagnosis of myopathy or rhabdomyolysis, treatment is likely to be discontinued. Diagnoses were made by the GP or through a blood test showing four abnormal levels of an enzyme called creatine kinase.
What were the basic results?
At study entry, 1,778,770 (83.8%) had not been prescribed statins, 9,513 (0.5%) were past users, 107,581(5.1%) were current users and 225,922(10.7%) were first users.
Simvastatin was the most commonly prescribed statin, with 70.7% of new users being prescribed this drug).
Compared to non-users, new users were more likely to be men, to be older and to have conditions such as atrial fibrillation, heart disease, vascular disease, high blood pressure, diabetes and kidney disease. The researchers found that the outcomes that were significantly associated with statin use were myopathy (muscle weakness or pain), cataracts, kidney failure, and moderate or severe liver dysfunction.
Out of the cohort, 15,020 had moderate or serious liver dysfunction. Statin use increased the risk of liver dysfunction approximately two fold in both men and women, with the highest risk associated with fluvastatin. Female hazard ratio (HR) of 2.53 (95% CI 1.84 to 3.47), male hazard ratio (HR) of 1.97 (95% CI 1.43 to 2.72).
The risk of liver dysfunction was associated with the size of fluvastatin dose. The risk across all statins was highest in the first year of statin use. After stopping statins the risk decreased to that of a non-user within one to three years in women and after three years in men.
Out of the total cohort, 1,406 developed moderate or severe myopathy. Statins increased the risk of myopathy approximately three to seven fold, although the risk did not vary by type of statin. The risk was highest in the first year of taking statins, although the risk persisted after stopping treatment.
Out of the whole cohort of statin users and non-users 36,541 individuals developed cataracts, with the risk of cataracts being between 1.25 and 1.56 times greater among statin users than among non-users. There were no differences in risk for the different types of statin. The risk returned to normal within the first year of stopping treatment.
There were 1,969 cases of kidney dysfunction. The risks associated with statins ranged from 50% increased risk to a 100% increased risk (i.e. double). The risk remained during the first year of stopping treatment, but returned to normal one to three years after stopping treatment.
Alongside these side effects the researchers found that statins actually lowered the risk of oesophageal (throat) cancer in both men prescribed simvastatin (HR 0.69, 95% CI 0.50 to 0.94) and women prescribed simvastatin (HR 0.82, 95% CI 0.68 to 0.99). Across the total cohort 1,809 people developed oesophageal cancer.
The researchers estimated that for every 10,000 women treated with statins there would be 271 fewer who developed cardiovascular disease and 301 fewer men for every 10,000 treated. However, for these 10,000 people there would be 17 extra cases of kidney problems, 252 cases of cataracts, 65 people with liver problems and 32 extra cases of myopathy.
How did the researchers interpret the results?
The researchers report that they were able to quantify adverse effects associated with statins, including myopathy, liver dysfunction, acute renal failure and cataracts. These seem to be ‘class effects’, meaning they are generally consistent across all types of statin rather than varying according to individual drugs. There was a ‘dose-response effect’ (larger doses had larger effects) for acute renal failure and liver dysfunction consistent with that reported elsewhere.
The researchers say that adverse effects tended to be similar across the types of statins for most outcomes except for liver dysfunction, where the highest risks were associated with fluvastatin.
This is a large and well-conducted study that has shown that there was an increased risk of myopathy (muscle weakness), cataracts, kidney failure, and moderate or severe liver dysfunction associated with statin use. However, very few in the study population (non-users and users of statins) developed the conditions, suggesting that it is important for people considering these drugs to have an understanding of their individual chances of any side effect when compared to the potential benefit. The study did show that fluvastatin gave the highest risks for liver dysfunction and this may affect the choice of which statin to prescribe.
This research has looked at the risks and benefits of statins and has provided useful estimates of the absolute risks (the estimated number of extra cases of side effects for every 10,000 patients treated).
It should be remembered that the benefits of statins seem to outweigh the risk of side effects for most people. These estimates constitute invaluable numerical data for clinicians, helping them consider the likelihood of specific risks and benefits on a patient-by-patient basis. Members of the public should not alter their use of medication without appropriate medical guidance from a doctor or pharmacist, who can discuss any concerns they may have about statins.